Epilepsy drug may increase risk of autism in children

December 1, 2008

A new study shows that women who take the epilepsy drug valproate while pregnant may significantly increase their child's risk of developing autism. The preliminary research is published in the December 2, 2008, print issue of Neurology, the medical journal of the American Academy of Neurology.

The ongoing study involves 632 children, nearly half of whom were exposed to epilepsy drugs during gestation. Of the children whose mothers took epilepsy drugs while pregnant, 64 were exposed to valproate, 44 to lamotrigine, 76 to carbamazepine and 65 to other epilepsy drugs. Of the 632 children in the study, nine have been diagnosed with autism and one has shown symptoms of the disorder. The children were tested at one, three and six years old. Two-thirds of the children were six years old by the end of the study.

The study found seven of the children with autism had mothers who took an epilepsy drug while pregnant, four of those children were exposed to valproate while a fifth child's mother took a combination of valproate and lamotrigine. The children whose mothers were given valproate during pregnancy were seven times more likely to develop autism compared to children whose mothers did not take an epilepsy drug while pregnant. This risk was not seen with the other epilepsy drugs. None of the children in the study had any known family history of autism.

"The potential risk for autism in this study was substantial for children whose mothers took valproate while pregnant, but more research needs to be done since these are early findings," says study author Gus Baker, PhD, FBPsS, of the University of Liverpool in the United Kingdom."However, women who take valproate while pregnant should be informed of the possible risks of autism and are encouraged to discuss them with their doctor. Those who are taking valproate should not stop their treatment without speaking to their doctor first."

Other studies have shown that valproate is more likely to cause birth defects than other epilepsy drugs.

Symptoms of autism include difficulty in language development, a lack of attention, social problems and the inability to understand other people's feelings.

Source: American Academy of Neurology

Explore further: Link found between epilepsy drugs and birth defects

Related Stories

Recommended for you

Researchers identify drug that alleviates opioid withdrawal

January 30, 2017

Opioid use and abuse is a significant social, health and economic issue in Canada. Researchers at the University of Calgary's Faculty of Veterinary Medicine (UCVM) and Hotchkiss Brain Institute (HBI) have discovered that ...

Detecting counterfeit medicines

January 27, 2017

Bernard Naughton and Dr David Brindley from Oxford University's Saïd Business School and Medical Sciences Division discuss the problems of identifying fake, substandard and expired medicines.

3 comments

Adjust slider to filter visible comments by rank

Display comments: newest first

Bbrhuft
not rated yet Dec 01, 2008
It has been known since 1980 that valproate can cause Fetal Valproate Syndrome and in 1994 autism (Valproate-induced autism), indeed valproate is fed to female mice and rat's in order to study how the disruption of brain growth during gestation causes autism.
edwards
not rated yet Dec 02, 2008
WhoCanWeSue.com?
gryfonclaw
not rated yet Jan 07, 2009
Not to mention valproate is almost useless- only slightly better than placebo.

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.